Missouri, 2004

Flash Flood in Missouri, July 24 to 25, 2004

July 24 to 25, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 24, 1:45 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 1:45 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT JUL 24 2004

.DISCUSSION...
A COMPLEX AND UNUSUAL PATTERN FOR LATE JULY ACROSS THE CENTRAL U.S.
AN UPPER TROUGH CONTINUES TO SAG SOUTH INTO THE NORTHERN U.S. WHILE
CANADIAN HIGH PRESSURE BUILDS SOUTH INTO THE UPPER MIDWEST. AN
INVERTED SURFACE TROUGH HAD DEVELOPED NORTH INTO FAR SOUTHEAST
KANSAS AHEAD OF A SLOW MOVING VORTICITY CENTRAL JUST EAST OF
WICHITA. A SECONDARY WARM FRONT AHEAD DEVELOPED EAST OF THIS
CIRCULATION ACROSS SOUTHERN MISSOURI.

A STEADY RAIN CONTINUED NORTH OF THIS WARM FRONT IN AREA OF GOOD
ISENTROPIC LIFT AND 850 MB MOISTURE CONVERGENCE. SHOWERS WERE
SCATTERED IN THE PSEUDO WARM SECTOR. TEMPERATURES HAVE STRUGGLED TO
RISE AND HAVE EVEN FALLEN NORTH OF THE FRONT ACROSS CENTRAL MISSOURI
WHERE AFTERNOON TEMPERATURES WERE ONLY IN THE UPPER 50S

THERE HAS BEEN SOME CONCERN ABOUT THE DEVELOPMENT OF LOW TOPPED
SUPERCELLS IN THE WARM SECTOR OF FAR SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS THIS AFTERNOON. CLEARING AND RESULTING INSTABILITY
HAS BEEN LIMITED TO THIS POINT BUT SITUATION WILL BE MONITORED THE
NEXT FEW HOURS. SEE THE PREVIOUSLY ISSUED DISCUSSION FOR DETAILS.

THE VORTICITY CENTER AND MID LEVEL TROUGH AXIS WILL MIGRATE EAST
SOUTHEAST TONIGHT AS THE SYNOPTIC SCALE TROUGH AXIS SWINGS
SOUTHEAST. THE HEAVIEST AND MOST STEADY RAIN WILL OCCUR THIS EVENING
IN AREA OF STRONGEST 850-700 MB MOISTURE CONVERGENCE/THETA-E
ADVECTION AHEAD OF THE MID LEVEL TROUGH. DEEP SATURATED LAYER AND
ISENTROPIC ASCENT WILL PERSIST AHEAD OF THE TROUGH. WIDESPREAD RAIN
WILL PERSIST TONIGHT WITH THE STEADIEST  RAINFALL ACROSS CENTRAL
MISSOURI IN REGION BETTER ISENTROPIC LIFT. ANY THUNDERSTORMS THAT
DEVELOP WILL END EARLY THIS EVENING.

THIS SYSTEM WILL BE SLOW TO CLEAR OUT SUNDAY WITH CLOUDS LINGERING
THROUGH THE DAY ACROSS MUCH OF THE FORECAST AREA. AREAS OF LIGHT
RAIN WILL CONTINUE INTO THE MORNING BEFORE TAPERING OFF. A
STEEPENING PRESSURE GRADIENT BETWEEN THE EXITING SURFACE TROUGH AND
A LARGE PRESSURE SYSTEM DROPPING INTO PLAINS AND UPPER MIDWEST WILL
CAUSE RATHER BRISK NORTHEAST WINDS FOR LATE JULY. HIGH TEMPERATURES
WILL STRUGGLE TO RISE OUT OF THE 60S IF THE CLOUDS PERSIST.

THE BELOW NORMAL TEMPERATURES WILL PERSIST INTO EARLY NEXT WEEK AS
THE SURFACE HIGH BUILDS ACROSS THE REGION. HOWEVER MORE SUNSHINE
WILL RETURN MONDAY ALLOWING TEMPERATURES TO RISE WELL INTO THE 70S.

THE UPPER PATTERN WILL FLATTEN BY MIDWEEK IN THE WAKE OF THE
DEPARTING TROUGH. INCREASING MOISTURE IN RETURN FLOW AND THE
APPROACH OF A SHORTWAVE MAY BRING THE CHANCE OF SHOWERS BACK TO THE
FORECAST AREA LATE WEDNESDAY AND THURSDAY.

&&

.AVIATION...
WIDESPREAD MVFR WILL CONTINUE THROUGH SUNDAY MORNING. CEILINGS WILL
GENERALLY RANGE BETWEEN 1000 AND 2000 FEET. VISIBILITIES WILL LOWER
TO BETWEEN 2 AND 4 MILES AT TIMES IN RAIN AND FOG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Jul 24, 9:21 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SAT JUL 24 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1021 PM CDT SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

  THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE REQUIRED OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER/IZZI

In the hours before

Local storm report, Jul 24, 8:17 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 PM CDT SAT JUL 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     ROME                    36.83N 92.78W
07/24/2004                   DOUGLAS            MO   LAW ENFORCEMENT

            LARGE TREES WERE DOWNED FROM SEVERE THUNDERSTORM WIND
            GUSTS. REPORTED BY LAW ENFORCEMENT.

0913 PM     FLASH FLOOD      COUNTY WIDE             -9999.00N 9999.00W
07/24/2004                   DOUGLAS            MO   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS WERE INUNDATED THROUGHOUT THE
            COUNTY.  SMALL STREAMS AND CREEKS WERE ALSO RAPIDLY
            RISING. REPORTED BY LAW ENFORCEMENT.

CRAMER

The radar

The Springfield radar (KSGF), 35 km away, was scanning. The volume nearest the first event began at 05:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Christian

When
July 24, 11:55 PM CST to July 25, 1:00 AM CST
Where
Christian County, Nixa
Reported by
EMERGENCY MANAGER
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Heavy thunderstorms caused flash flooding in the city of Nixa. Three feet of water covered the intersections of Tracker Road and Eagle Crest.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413714.